Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Forks, ND

August 3, 2017Clearwater County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 3, 2017, 2:57 PM CDT for Clearwater County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 2:57 PM CDT (19:57 UTC)
Expired
Aug 3, 2017, 4:00 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND

County Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 183 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS83 KFGF 031957
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
257 PM CDT THU AUG 3 2017
 
MNZ017-024-032100-
Hubbard MN-South Beltrami MN-
257 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUBBARD AND SOUTH
CENTRAL BELTRAMI COUNTIES UNTIL 400 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bemidji, moving southwest at 10 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Rosby around 310 PM CDT. 
  Plantagenet Lake around 330 PM CDT. 

Other locations impacted by this storm include Camp Thunderbird East
and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4760 9486 4749 9469 4730 9491 4742 9514
TIME...MOT...LOC 1955Z 045DEG 10KT 4750 9486 

$$

JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:06 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 3, 1:06 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
106 PM CDT Thu Aug 3 2017

.UPDATE...
Issued at 106 PM CDT Thu Aug 3 2017

Main clearing line of lower/thicker cloud cover continues to
slowly track to the south and east. There is some cu quickly
building into eastern North Dakota behind it. Temperatures will
continue to be a challenge throughout the afternoon with locations
in the north and west now into the low 70s while the south and
east remains in the upper 50s/low 60s under the thicker clouds.

Main area of showers across the far southeastern forecast area
continues to gradually diminish as it tracks south and east. In
regards to any additional precipitation this afternoon...hi-res
models continue to increase CAPE values with each model run so
went ahead and added some isolated thunder for the southern half
of the Red River Valley and adjacent portions of northwest
Minnesota. Although a bit earlier than expected, as of 18z, we
do have a few more showers popping up with sporadic 40-50 dbz
echoes.

UPDATE Issued at 1008 AM CDT Thu Aug 3 2017

Not much to update this morning as the forecast generally remains
on track. Clearing has worked into the northwestern portion of
the forecast area (Devils Lake basin and far northern Red River
Valley) and is expected to gradually push to the south and east.
A few showers are persisting across the southern valley and into
west central Minnesota in association with the main upper low.
This activity is expected to gradually diminish throughout the
afternoon as the low begins to pull off to the east.

Other than the ongoing perception and cloud trends (and
associated impact to temperatures), the next challenge will be to
monitor any additional precipitation/possible thunder development.
Hi-res models (and even the latest run of the GFS) are hinting at
some redevelopment this afternoon east of the Red River. CAPE
values are pretty meager (up to 500 J/kg or so) but not zero so a
few rumbles of thunder not out of the question. Will continue to
monitor trends in the next few hours and update as necessary.

UPDATE Issued at 641 AM CDT Thu Aug 3 2017

Trimmed back rain chances a bit for this morning and afternoon as
shower coverage is less than indicated by high resolution models
and heavier rain has exited quickly to the southeast. Sped up
clouds clearing today a bit too as latest satellite data shows
clearing already occuring along the Canadian border in northeast
North Dakota.

&&

.SHORT TERM...(Today and tonight)
Issued at 343 AM CDT Thu Aug 3 2017

The main impacts for today's forecast will be due to an area of
scattered showers clearing out from northwest to southeast. For
early this morning, higher moisture content will move eastward
away from the area toward the Minnesota/Wisconsin border,
resulting in a greatly reduced threat for heavier rainfall rates.
Scattered showers are currently over the Devils Lake basin area
and mid Red River Valley and will move through the southern valley
and west central MN and eventually out of the area today, due to
the associated upper closed low moving east from the southern
valley to western shores of Lake Superior. As a result, expect
another half inch or less of rain for areas in the southern valley
and west central Minnesota. Additionally, the latest cloud cover
trends have sped up clearing of showers and clouds from northwest
to southeast today. Will need to monitor this as temperatures will
depend heavily on this clearing.

Expect a dry period for tonight as high pressure builds into the
Dakotas from the northwest. Lows tonight look notably cool with
temperatures more typical of September than August. Temperatures
will generally drop to near 50 degrees, dipping into the 40s at
some locations before dawn Friday.

.LONG TERM...(Friday through Wednesday)
Issued at 343 AM CDT Thu Aug 3 2017

While much of the area will be dry through Friday night, but did
leave some small shower/storm chances in over the Lake of the
Woods area Friday afternoon, there is some potential with a weak
upper level shortwave passing through. Otherwise, generally
expect pleasant weather Friday with highs in the 70s.

For Saturday through Wednesday, guidance is in rather good
agreement depicting a strong western CONUS upper ridge. This
places the forecast area in northwest flow aloft. Aside from the
chances for isolated afternoon thunderstorms here and there,
models do not offer much for stronger precip signals. With that
said, there will be showers and thunderstorms at some point during
the period, but predictability in coverage, placement, and
intensity is very low. Temperatures will be slightly below normal
values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 106 PM CDT Thu Aug 3 2017

VFR conditions expected through the period as any MVFR ceilings
have exited the area. Some lower ceilings will continue for a few
more hours this afternoon at KFAR and KBJI but should remain VFR
and gradually lift. Additional showers with maybe some thunder
may be possible prior to this evening across the southern half of
the Red River Valley and adjacent portions of northwest Minnesota,
but coverage should be isolated enough to leave out of the TAFs at
this time. North/northwesterly winds of 5-10 kts to continue
through the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Lee
SHORT TERM...BP
LONG TERM...TG
AVIATION...Lee
Hazardous weather outlook, Aug 3, 7:05 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
705 AM CDT Thu Aug 3 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
705 AM CDT Thu Aug 3 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BP

In the hours before

Special weather statement, Aug 3, 2:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
257 PM CDT THU AUG 3 2017

MNZ017-024-032100-
Hubbard MN-South Beltrami MN-
257 PM CDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUBBARD AND SOUTH
CENTRAL BELTRAMI COUNTIES UNTIL 400 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bemidji, moving southwest at 10 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Rosby around 310 PM CDT.
  Plantagenet Lake around 330 PM CDT.

Other locations impacted by this storm include Camp Thunderbird East
and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4760 9486 4749 9469 4730 9491 4742 9514
TIME...MOT...LOC 1955Z 045DEG 10KT 4750 9486

JH

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.